Q & A Library
Can Vitamins Upset Your Stomach?
I cannot take a multi-vitamin or any supplements. I become nauseated and, sometimes, vomit - even if I take it with a meal. Any suggestions?
Answer (Published 9/15/2005)
I've come across a number of accounts like yours, but without exception they are from pregnant women or women trying to get pregnant who were taking prenatal vitamins. The culprit seems to be the iron the supplements contain, which can cause nausea or worsen morning sickness during early pregnancy. Check your multi to see if it contains iron. If so, consider whether you really need that mineral. If you're pregnant, you do need iron, but probably can postpone taking it until your second trimester when you probably won't be suffering from morning sickness.
If you're not pregnant, you probably shouldn't be taking a vitamin/mineral supplement that contains iron. In fact, the only people who need extra iron are women of reproductive age who have heavy menstrual bleeding, which can lead to a loss of iron and people who have been medically diagnosed with iron deficiency anemia. No one else should take a supplement containing iron because excess amounts can accumulate in the body and increase the risk of cancer and cardiovascular disease.
If iron is not an issue in your case, I would suggest trying alternative forms of vitamin and mineral supplements designed for people who gag or become nauseated when taking pills. You can get supplements in both spray and liquid form. With spray vitamins, you simply spritz the supplements into your mouth where they're directly absorbed by the oral tissues, bypassing the stomach.
Liquid vitamins are sold in bottles. You can swallow your daily doses straight or mix the liquid with juice or water. The downside to these alternative forms of vitamin/mineral supplement is cost - a month's supply may run up to $50 or more for only basic formulations.
Andrew Weil, M.D.
Some Rights Reserved Creative Commons Copyright Notice
A portion of the original material created by Weil Lifestyle on DrWeil.com (specifically, all question and answer-type articles in the Dr. Weil Q&A Library) is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 3.0 United States License.